Nonsteroidal anti-inflammatory drugs' impact on nonunion and infection rates in long-bone fractures.
BACKGROUND There is a dearth of clinical data regarding the effect of nonsteroidal anti-inflammatory drugs (NSAIDs) on long-bone fracture (LBF) healing in the acute trauma setting. The orthopedic community believes that the use of NSAIDs in the postoperative period will result in poor healing and increased infectious complications. We hypothesized that, first, NSAID use would not increase nonunion/malunion and infection rates after LBF. Second, we hypothesized that tobacco use would cause higher rates of these complications. METHODS A retrospective study of all patients with femur, tibia, and/or humerus fractures between October 2009 and September 2011 at a Level 1 academic trauma center was performed . In addition to nonunion/malunion and infection rates, patient records were reviewed for demographic data, mechanism of fracture, type of fracture, tobacco use, Injury Severity Score (ISS), comorbidities, and medications given. RESULTS During the 24-month period, 1,901 patients experienced LBF; 231 (12.1%) received NSAIDs; and 351 (18.4%) were smokers. The overall complication rate including nonunion/malunion and infection was 3.2% (60 patients). Logistic regression analysis with adjusted odds ratios were calculated on the risk of complications given NSAID use and/or smoking, and we found that a patient is significantly more likely to have a complication if he or she received an NSAID (odds ratio, 2.17; 95% confidence interval, 1.15-4.10; p < 0.016) in the inpatient postoperative setting. Likewise, smokers are significantly more likely to have complications (odds ratio, 3.19; 95% confidence interval, 1.84-5.53; p < 0.001). CONCLUSION LBF patients who received NSAIDs in the postoperative period were twice as likely and smokers more than three times likely to suffer complications such as nonunion/malunion or infection. We recommend avoiding NSAID in traumatic LBF. LEVEL OF EVIDENCE Epidemiologic & therapeutic study; level II.